Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Prescriptions 101: Prednisone

Posted Aug 24 2008 1:48pm


Ah. Where to start with a drug like Prednisone . There were months when I referred to my steroid dosages as my little magic pills - little because they are the smallest pills I think I've every taken (especially when you have to cut those 5mg pills in half - I was forever losing those little slivers!), and magic because within 30 minutes of taking my dose, the swelling in my joints and the ache throughout my body would temporarily subside. On days when my moon face was in full force, my skin was broken out, or my hands wouldn't stop shaking because of my high doses, I wasn't as big of a fan, but I still know that I couldn't have made it year after year without those magic little pills.


Prednisone seems to be one of the most common drugs prescribed for Lupus - and a lot of people find major success with that drug alone. However, there are tons of side effects, all of which I'll list below, and I've never personally met anyone who has been side-effect free. It's just one of those things that you learn to work around when it comes to this drug - though most doctors are quick to utilize steroid-sparing drugs (like plaquenil or non-steroid anti- inflammatories ) because the effects of prednisone are so pervasive. Although I wasn't so lucky in the bone density department due to the high doses of prednisone (60mg +) I had to take in the beginning and at various points in my bout with Lupus, I never suffered from weight gain, ulcers, or blood sugar issues, which can be huge deterrents for people who are on and off prednisone frequently.


For the first 6 years, I was always on some level of prednisone (I finally went off of it for good a little more than a year ago.) I've been on as little as 5 mg every other day and up to 80 mg every single day. There was a long stretch when I couldn't get any lower than 10mg a day, though...anytime I tried anything less, I felt miserable. It was as if I wasn't taking any medication at all. This is one of those drugs that takes a lot of trial and error, and you may find that during one flare - 20mg a day is enough to get you back on track - while during another flare, it may take 50mg to get things under control. That's why it's imperative that you work closely with your doctor to manage the dosage of medication, the side-effects, and the effectiveness of the drug on your disease activity. It takes a close eye to keep all of these things in check!


Here's the skinny on Prednisone:

Dosage: Various. I've had 5mg tablets and cut them in half (for 2.5mg dosages), and I've had 20mg tablets and taken 3 0r 4 of them at a time. It just depends on the activity of your disease. My doctor is a big proponent of pulse therapy - if I'm on a 20mg dose every day, after a period of a few weeks or months (or however long it takes before my body shows signs of stability), my doctor will taper the drug as follows: 20mg one day/15mg the next. I'll do that for 2 weeks (or whatever time frame he specifies), and then I'll go down to 20/10, 20/5, and then finally 20/0mg.

At each interval decrease, there's usually an adjustment period where your body has to become accustomed to the lower dose of prednisone . In fact, you may experience increased joint pain, swelling, or your other typical Lupus symptoms as you decrease your dosage (typically known as withdrawal ). My doctor's rule of thumb was this: if after the second or third day of tapering, you're continuing to feel worse, your body may not be ready for the lower dosage. If you're tapering down, feel free to ask your doctor when and/or how you can determine if you've gone too low. The last thing you want to do is continue tapering if you're not ready for it! You have to be the one to alert your doctor though - as you may not have an appointment schedule until after it's too late.

Known side-effects: I'll put an asterisk by those symptoms that I've experienced. These are all very common , but should you experience any one of the symptoms listed below, it should be communicated to your doctor. Here's a great link to a more in-depth look at the known side-effects.

*1) Swelling of the face , often referred to as "moon face" or "chipmunk cheeks"; some patients feel ugly and say that they do not recognize themselves in the mirror. Remember, these changes are reversible. 2) A hump on the upper part of the back ; this hump is made of fat, not bone.

3) Bloating or swelling of the abdomen .

4) Weight gain ; prednisone may cause a great increase in appetite. Weight gain can be controlled by a low calorie diet, by exercise and by avoidance of salt. Avoid salty foods and do not add any salt.

*5) Stomach problems - ex. Ulcers and/or Heartburn; to ease the burning, try taking prednisone with food. This problem may require anti-ulcer medication.

*6) Mood changes ; sometimes the change is for the better. However, depression may be made worse by prednisone .

*7) Insomnia ; patients may have difficulty sleeping at nights.

*8)S hakiness ; patients may have feelings of being "hyper: or that "things are running fast inside my head".

*9) Weakness of the thigh muscles ; patients may have difficulty in climbing stairs, getting out of the bath or getting up from a chair or toilet seat.

*10) Interruption of the menstrual cycle ; periods may stop altogether.

*11) Increased risk of infections ; patients may have more infections including some caused by germs that the body is normally resistant to.

*12) Acne; don't hesitate to seek help from a dermatologist on this one. Many prescription topical drugs can eliminate the breakouts completely.

Long term side-effects

*12) Easy bruising of the skin ; bruising from prednisone use often happens without any obvious injury and may require that blood clotting ability be checked by the physician. 13) Stretch marks ; these may occur on the upper body, the arms, the abdomen and the thighs. 14) Excessive growth of body hair ; this hair growth usually appears on the face and will stop when prednisone is decreased. 15) Cataracts; these are a cloudiness of the lens of the eyes that cause a decrease in vision. Occasionally, surgery may be required. 16) Osteonecrosis ; this condition means "dead bone" and most frequently affects a bone in the hip joint called the femur (other bones may be involved as well). Osteonecrosis is becoming a more important cause of pain and disability in lupus patients. If this problem is found early, worsening of the process may be prevented by performing a surgical procedure. In many patients, the damage caused by osteonecrosis eventually comes to a stop. In some patients, where damage to the bone has been severe, an artificial joint may be needed.

*17) Osteoporosis ; this results from a loss of calcium from the bones and often leads to fractures, particularly in the spine. These may be a major cause of pain and disability. However, this process is at least partly reversible if prednisone can be stopped. If prednisone must be continued, this side effect may be decreased by exercise, by eating foods rich in calcium and by taking extra calcium and vitamin D as prescribed by your physician. These preventive measures should be started as soon as a high prednisone dose is begun.

*18) Heart attacks; several factors (including smoking, high blood pressure and high blood sugar) combined with long term prednisone treatment may lead to a narrowing of the blood vessels of the heart and early heart attacks. This risk can be decreased by maintaining a reasonable weight, controlling blood pressure and, most importantly, not smoking.

Administering: I always took prednisone with a small snack, preferably something of substance. (Taking 30mg of prednisone in the morning along with a donut is NOT a good idea!)

Cost: Very inexpensive. When I have a prescription filled, my pharmacy sometimes opts not to run it through my insurance - because a cost to me (sans insurance) for a month's supply can be as little as $3!

Limitations: Other than trying not to be too clumsy while on prednisone (because you'll bruise so easily!), my doctor found it necessary to prescribe a medicine like Fosamax or Actonel to help with the osteoporosis brought by prednisone . These drugs slow bone loss while increasing bone mass, and have limitations of their own: they must be taken 30 minutes before you eat or drink anything (other than the water you take with the pill); must be taken with 6-8oz of water; you cannot lie down for 30 minutes after taking your required dosage; and you cannot be pregnant or plan on becoming pregnant on either of these drugs. In fact, my doctor was most comfortable stopping these drugs at least 6 months before I planned on even thinking about pregnancy. Guess one is never sure how long these types of things stay in the body.

In order to monitor my bone density, I had a DEXA bone scan every year or two, and unfortunately with each scan, an increase in bone loss was revealed. However, after spending the last 1 1/2 off of prednisone completely, and having been on low dosages for the year or two prior (because of the effectiveness of drugs like plaquenil and cellcept that seemed to work quite well for me), my bone density has actually improved! It's not what it once was - but I'm thrilled to say that it's at least stabilized .



That's it for Prednisone - Next Up: Plaquenil

Post a comment
Write a comment:

Related Searches